Local Hopf bifurcation and global periodic solutions in a delayed predator–prey system. (English) Zbl 1067.34076

The article considers a delayed predator-prey system of the form \[ \begin{aligned}\dot x(t)&=x(t)[r_1-a_{11}x(t-\tau)-a_{12}y(t)],\\ \dot y(t)&=y(t)[-r_2+a_{21}x(t)-a_{22}y(t)],\end{aligned} \] where all constants are positive. First, the authors discuss the existence of local Hopf bifurcations, deriving explicit formulas for the stability and direction of the branch of periodic solutions emerging from the Hopf bifurcation. This is achieved using normal form theory and center manifold theory. Next, the authors consider the global existence of periodic solutions bifurcating from the Hopf bifurcation. Using a result from J. Wu [Trans. Am. Math. Soc. 350, No. 12, 4799–4838 (1998; Zbl 0905.34034)], they prove that, for delays greater than a critical value, there always exist periodic solutions. Finally, several numerical simulations supporting the theoretical analysis are given.


34K18 Bifurcation theory of functional-differential equations
34K13 Periodic solutions to functional-differential equations


Zbl 0905.34034
Full Text: DOI


[1] Baptistiini, M. Z.; Táboas, P., On the existence and global bifurcation of periodic solutions to planar differential delay equations, J. Differential Equations, 127, 391-425 (1996) · Zbl 0849.34053
[2] Chow, S. N.; Hale, J. K., Periodic solutions of autonomous equations, J. Math. Anal. Appl., 66, 495-506 (1978) · Zbl 0397.34091
[3] Cooke, K.; Grossman, Z., Discrete delay, distributed delay and stability switches, J. Math. Anal. Appl., 86, 592-627 (1982) · Zbl 0492.34064
[4] Erbe, L. H.; Geba, K.; Krawcewicz, W.; Wu, J., \(S^1\)-degree and global Hopf bifurcations, J. Differential Equations, 98, 277-298 (1992) · Zbl 0765.34023
[5] Faria, T., Stability and bifurcation for a delayed predator-prey model and the effect of diffusion, J. Math. Anal. Appl., 254, 433-463 (2001) · Zbl 0973.35034
[6] Gopalsamy, K., Stability and Oscillations in Delay Differential Equations of Population Dynamics (1992), Kluwer Academic: Kluwer Academic Dordrecht · Zbl 0752.34039
[7] Hale, J. K.; Lunel, S. V., Introduction to Functional Differential Equations, (Appl. Math. Sci., vol. 99 (1993), Spring-Verlag: Spring-Verlag New York) · Zbl 0787.34002
[8] Hassard, B. D.; Kazarinoff, N. D.; Wan, Y. H., Theory and Applications of Hopf Bifurcation (1981), Cambridge Univ. Press: Cambridge Univ. Press Cambridge · Zbl 0474.34002
[9] He, X., Stability and delays in a predator-prey system, J. Math. Anal. Appl., 198, 355-370 (1996) · Zbl 0873.34062
[10] Heiden, U., Periodic solutions of a nonlinear second order differential equation with delay, J. Math. Anal. Appl., 70, 599-607 (1979)
[11] Krawcewicz, W.; Wu, J., Theory and application of Hopf bifurcations in symmetric functional differential equations, Nonlinear Anal., 35, 845-870 (1999) · Zbl 0917.58027
[12] Krawcewicz, W.; Wu, J.; Xia, H., Global Hopf bifurcation theory for considering fields and neural equations with applications to lossless transmission problems, Canad. Appl. Math. Quart., 1, 167-219 (1993) · Zbl 0801.34069
[13] Kuang, Y., Delay Differential Equations with Applications in Population Dynamics (1993), Academic Press: Academic Press Boston · Zbl 0777.34002
[14] Leung, A., Periodic solutions for a prey-predator differential delay equation, J. Differential Equations, 26, 391-403 (1977) · Zbl 0365.34078
[15] May, R. M., Time delay versus stability in population models with two and three trophic levels, Ecology, 4, 315-325 (1973)
[16] Nussbaum, R. D., Periodic solutions of some nonlinear autonomous functional equations, Ann. Mat. Pura Appl., 10, 263-306 (1974) · Zbl 0323.34061
[17] Nussbaum, R. D., A Hopf bifurcation theorem for retarded functional differential equations, Trans. Amer. Math. Soc., 238, 139-163 (1978) · Zbl 0389.34050
[18] Ruan, S., Absolute stability, conditional stability and bifurcation in Kolmogorov-type predator-prey systems with discrete delays, Quart. Appl. Math., 59, 159-173 (2001) · Zbl 1035.34084
[19] Ruan, S.; Wei, J., Periodic solutions of planar systems with two delays, Proc. Roy. Soc. Edinburgh Sect. A, 129, 1017-1032 (1999) · Zbl 0946.34062
[20] Song, Y.; Wei, J.; Xi, H., Stability and bifurcation in a neural network model with delay, Differential Equations Dynam. Systems, 9, 321-339 (2001) · Zbl 1231.34130
[22] Táboas, P., Periodic solutions of a planar delay equation, Proc. Roy. Soc. Edinburgh Sect. A, 116, 85-101 (1990) · Zbl 0719.34125
[23] Wang, W.; Ma, Z., Harmless delays for uniform persistence, J. Math. Anal. Appl., 158, 256-268 (1991) · Zbl 0731.34085
[24] Wei, J.; Huang, Q., Global existence of periodic solutions of liénard equations with time delay, Dynam. Contin. Discrete Impuls. Systems Ser. A, 6, 603-614 (1999) · Zbl 0953.34059
[27] Wei, J.; Ruan, S., Stability and bifurcation in a neural network model with two delays, Phys. D, 130, 225-272 (1999) · Zbl 1066.34511
[28] Wen, X.; Wang, Z., The existence of periodic solutions for some models with delay, Nonlinear Anal. RWA, 3, 567-581 (2002) · Zbl 1095.34549
[29] Wu, J., Symmetric functional differential equations and neural networks with memory, Trans. Amer. Math. Soc., 350, 4799-4838 (1998) · Zbl 0905.34034
[30] Zhao, T.; Kuang, Y.; Smith, H. L., Global existence of periodic solutions in a class of delayed Gause-type predator-prey systems, Nonlinear Anal., 28, 1373-1394 (1997) · Zbl 0872.34047
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.